Friday, November 10, 2017
Melanoma patients continuing Nivo after having adverse reactions to the ipi/nivo combo??? Yes, you can!
Though management can be tricky, docs have been saying from some time that folks CAN tolerate anti-PD-1 if you have previously had adverse reactions to ipi or a pre-existing autoimmune process.
Here's a report from ASCO 2016: Anti-PD-1 therapy in patients with advanced melanoma and preexisting autoimmune disorders (AD) or major toxicity with ipilimumab (IPI).
And another post that includes several sources from this year: Patients with preexisting immune disease, melanoma, and treatment with Anti-PD-1? Yes, this can be done. Yes, autoimmune flares should be treated with immunosuppressive therapy while on immunotherapy. And YES!!!! These patients can still attain a response!
Now there's this:
Safety of resuming anti-PD-1 in patients with immune-related adverse events (irAEs) during combined anti-CTLA-4 and anti-PD1 in metastatic melanoma. Pollack, Betof, Dearden, et al. Ann Oncol. 2017 Oct 11.
Combined CTLA-4 and PD-1 blockade induces high rates of immune-related adverse events (irAEs). The safety of resuming anti-PD-1 in patients who discontinue combination therapy due to irAEs is not known.
We assessed patients who experienced clinically significant irAEs from combined CTLA-4 and PD-1 blockade leading to treatment discontinuation at four academic centers. We assessed the safety of resuming anti-PD-1 in terms of recurrent and distinct irAEs.
Eighty patients discontinued combination therapy due to irAEs, including colitis (41%), hepatitis (36%), and pneumonitis (4%). Of these, 96% received corticosteroids, and 21% received additional immunosuppression (e.g. infliximab). All were rechallenged with anti-PD-1, and 14 (18%) had recurrent irAEs at a median of 14 days after therapy resumption (6 grade 1-2, 7 grade 3-4, 1 grade 5 Stevens-Johnson Syndrome). Colitis was less likely to recur than other irAEs (6% vs. 28%). Clinically significant but distinct toxicities occurred in an additional 17 (21%) patients (11 grade 1-2, 6 grade 3-4). Duration of steroid taper, severity of initial irAEs, and use of additional immunosuppressants did not predict for toxicity on rechallenge, although patients remaining on steroid therapy at anti-PD-1 resumption had higher rates of toxicities (55% vs. 31%).
Patients who discontinued CTLA-4/PD-1 blockade for severe irAEs had relatively high rates of recurrent or distinct toxicities with anti-PD-1 resumption. However, many patients, particularly with combination-induced colitis, tolerated anti-PD-1 rechallenge well, and this approach can be considered in select patients.
Clearly, not a walk in the park for some...but a return to nivo alone after a reaction to the ipi/nivo combo proved doable for about 60% of these patients with significant reactions requiring immunosuppression therapy for their side effects!
Take care ratties!! It's a tough world at NIMH!!!! - c